Washington, 2012

High Wind and Strong Wind in Washington, February 21 to 22, 2012

February 21 to 22, 2012 · NWS OTX · 6 events in 6 counties and zones

A strong cold front moved through eastern Washington on the night of February 21st through the morning hours of February 22nd. A strong westerly jet stream combined with a deepening surface low east of the Rockies resulted in the strong and damaging wind set up across the region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front moved through eastern Washington on the night of February 21st through the morning hours of February 22nd. A strong westerly jet stream combined with a deepening surface low east of the Rockies resulted in the strong and damaging wind set up across the region. A strong low level jet streak over the Palouse generated wind speed gusts of 60 plus miles per hour. Mountain wave activity down the lee side of the Cascades may have been responsible for the damaging winds over the Wenatchee and Moses Lake areas during the morning hours as well. Other reports of wind damage across the Upper Columbia Basin and Spokane area came later during the late morning and early afternoon hours with better daytime mixing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 21, 10:09 PM PST, 21 minutes earlier.

Area forecast discussion, Feb 21, 10:09 PM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1009 PM PST Tue Feb 21 2012

.SYNOPSIS...
A wet and very windy storm system will impact the Pacific
Northwest tonight and Wednesday. A quiet break period on Thursday
will give way to a return of cold and likely snowy winter
conditions for much of the region this weekend.

&&

.DISCUSSION...
Satellite imagery as of 930 pm showed a very moist fetch of
subtropical moisture aimed directly at Washington and North Idaho.
Strong zonal flow will continue to result in precipitation being
confined to the orographically favored areas of the Cascades and
Idaho Panhandle tonight. Main concerns continue to be high winds and
minor flooding issues from snow melt and rainfall.

Winds at Mission Ridge south of Wenatchee this evening have
gusted to 90-100 mph. While these winds have yet to mix down into
the valleys this evening, a continued stable layer through
tonight near mountain top still results in the potential for a
descending mountain wave producing damaging winds. The main
potential for this to occur is in Wenatchee, Entiat, and
Waterville Plateau where gusts to 60-70 mph remain possible. Other
areas of strong winds tonight is around Pomeroy, Alpowa Summit
areas where sustained winds are already near High wind criteria of
40 mph. A jet at 850mb with speeds of 60-65 mph will move over
this area tonight which will increase the potential for stronger
gusts so high winds warning remains in place. Elsewhere soundings
are not as favorable for high winds aloft to mix to the surface
tonight. As cold advection occurs behind a cold front passage on
Wednesday mixing potential will increase but 850mb winds at the
same time will decrease to 35-45 knots. Thus while more widespread
windy conditions will occur on Wednesday, speeds will mainly be in
the advisory range.

Earlier this evening flood advisories were issued for Latah county
including the city of Moscow, as well as western Chelan county
near the East Slopes of the Cascades. A combination of rain and
snow melt will lead to continued rises on small streams in these
areas.  JW

&&

.AVIATION...
06Z TAFs: Winds will be the main aviation concern. A strong
westerly jet stream with speeds of 140-160 mph at 35000 feet MSL
will slowly move south from Canada into Washington and North Idaho
on Wednesday. Winds will be more erratic through 12z Wednesday
prior to the jet moving over the area especially in the vicinity
of Wenatchee due to mountain wave activity. Confidence is low
regarding the wind speed forecast for the KEAT TAF site through
12z Wed. Windy conditions will become more widespread between 16z
Wed - 00z Thu as the atmosphere becomes more unstable behind a
cold front. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        42  50  27  40  24  40 /  20  10  10  10  10  60
Coeur d'Alene  37  47  27  40  23  40 /  50  20  10  10  10  50
Pullman        44  51  28  40  26  41 /  20  60  10  10  10  40
Lewiston       48  59  34  48  30  48 /  20  60  10  10  10  20
Colville       33  47  25  44  21  42 /  30  20  10   0  10  60
Sandpoint      36  45  27  39  22  37 /  90  70  20  10  10  60
Kellogg        37  43  28  39  23  40 / 100 100  50  40  20  40
Moses Lake     43  59  27  47  25  45 /   0  10  10   0   0  30
Wenatchee      42  53  28  45  27  42 /  40  10  10   0   0  50
Omak           35  48  21  40  19  41 /  10  10  10   0  10  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 4 AM to 10 PM PST Wednesday for Coeur d'Alene
     Area-Northern Panhandle.

     High Wind Warning until 4 PM PST Wednesday for Idaho Palouse-
     Lewiston Area.

WA...Wind Advisory from 4 AM to 10 PM PST Wednesday for Spokane Area-
     Upper Columbia Basin.

     High Wind Warning until 4 PM PST Wednesday for Lower Garfield
     and Asotin Counties-Washington Palouse.

     High Wind Warning until 10 AM PST Wednesday for East Slopes
     Northern Cascades.

     High Wind Warning until 10 AM PST Wednesday for Moses Lake Area-
     Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Feb 21, 3:49 PM PST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
349 PM PST TUE FEB 21 2012

WAZ034-041-042-044-230000-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
WATERVILLE PLATEAU-
349 PM PST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS ARE EXPECTED TONIGHT AROUND WENATCHEE...VANTAGE...
ENTIAT...CHELAN...AND WATERVILLE. LOCALIZED GUSTS IN EXCESS OF 60
MPH WILL BE POSSIBLE.

SEVERAL INCHES OF RAIN WILL FALL OVER THE CASCADE CREST BY
WEDNESDAY MORNING. MUCH OF THE RAIN WILL BE ABSORBED BY THE DEEP
SNOW PACK IN THE CASCADE MOUNTAINS. HOWEVER...INCREASED RUNOFF
FROM RAIN AND MELTING SNOW WILL HEIGHTEN THE POTENTIAL FOR RAPID
RISES ON SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS THE POTENTIAL FOR MODERATE TO HEAVY SNOW ACCUMULATIONS
FRIDAY THROUGH SUNDAY ALONG THE EAST SLOPES OF THE CASCADES WITH
THE HEAVIEST AMOUNTS EXPECTED ALONG THE CASCADE CREST...LIKELY
IMPACTING TRAVEL ACROSS MOUNTAIN PASSES.

IDZ003-026-027-WAZ031>033-230000-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
349 PM PST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS ARE EXPECTED TONIGHT AROUND POMEROY...PULLMAN...
CLARKSTON...LEWISTON...AND COLFAX. WIND GUSTS BETWEEN 50 MPH AND
60 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WEST WINDS WILL CONTINUE INTO WEDNESDAY AFTERNOON WITH GUSTS
UP TO 60 MPH.

THERE IS THE POTENTIAL FOR MODERATE SNOW ACCUMULATIONS SATURDAY
THROUGH SUNDAY...ESPECIALLY IN THE BLUE MOUNTAINS AND PALOUSE.

IDZ001-002-004-WAZ035>038-043-230000-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
349 PM PST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WEST WINDS WILL LIKELY DEVELOP LATE TONIGHT. GUSTS BETWEEN
40 MPH AND 50 MPH WILL BE POSSIBLE IN PLACES LIKE SPOKANE...COEUR
D'ALENE...SANDPOINT...RITZVILLE...DAVENPORT...AND WILBUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS WILL LIKELY PERSIST INTO WEDNESDAY AFTERNOON WITH
GUSTS UP TO 50 MPH OVER THE NORTHERN IDAHO PANHANDLE...WEST PLAINS
AND UPPER COLUMBIA BASIN.

THERE IS THE POTENTIAL FOR MODERATE TO HEAVY SNOW ACCUMULATIONS
SATURDAY THROUGH SUNDAY ACROSS THE IDAHO PANHANDLE AND AREAS OF
NORTHEASTERN WASHINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 3 high wind. Local standard time, as filed.

Strong Wind, Wenatchee Area

When
February 21, 10:30 PM PST to February 22, 12:30 AM PST
Where
Wenatchee Area forecast zone
Measured
32 kt (37 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Strong winds blew over a tree onto a power line. Damage was estimated.

High Wind, Lower Garfield & Asotin

When
February 22, 2:30 AM PST to 11:30 AM PST
Where
Lower Garfield & Asotin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

High Wind, Moses Lake Area

When
February 22, 3:30 AM PST to 10:00 AM PST
Where
Moses Lake Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

High Wind, Washington Palouse

When
February 22, 8:40 AM PST to 3:00 PM PST
Where
Washington Palouse forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Strong Wind, Spokane Area

When
February 22, 9:30 AM PST to 3:30 PM PST
Where
Spokane Area forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

One tree blew over onto a power line and another tree blew over onto a parked car in the Hillyard area. Damage was estimated.

Strong Wind, Upper Columbia Basin

When
February 22, 10:30 AM PST to 1:30 PM PST
Where
Upper Columbia Basin forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Two young evergreens blew over and were approximately ten to twelve inches around. One of these trees fell onto a house. Damage was estimated.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363962, 363960, 363959, 363961, 363964, 363963.